Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 281, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 26, 2003, 11:13 PM EDT for Tucker County, West Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2003, 11:13 PM EDT (03:13 UTC)
- Expired
- Aug 27, 2003, 12:00 AM EDT
- In force
- 47 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Tucker County, WV
The radar
The Pittsburgh radar (KPBZ), 164 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 9:20 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 3.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 366 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 1453 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPBZ 270313 SVRPBZ WVC093-270400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 1112 PM EDT TUE AUG 26 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TUCKER COUNTY IN WEST VIRGINIA * UNTIL MIDNIGHT EDT * AT 1112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES NORTHWEST OF PARSONS...MOVING SOUTHEAST AT 45 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... DAVIS... PARSONS... <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3923 7975 3907 7975 3899 7935 3915 7939
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 4:59 PM EDT, 6 hours 14 minutes earlier.
Area forecast discussion, Aug 26, 4:59 PM EDT, 6 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 459 PM EDT TUE AUG 26 2003 EVENING FSCT ISSUANCE WITH LATEST SVR/FFA TIL 10PM EDT FOR ECNTRL OHIO AS COMPLEX IN NRN INDIANA HEADS SEWD...HOPEFULLY LAST FOR TDY. MDLS STILL CONFIDENT IN MVG FRONTAL BNDRY PRESENTLY N OF REGION...BY WED EVE TO S OF M/D LINE...SO WED AFTN, COULD BE ANOTHER ROUND OF STRONG STORMS. PIT 70 82 62 80 / 50 50 20 20 HLG 70 83 62 81 / 50 50 20 20 MGW 71 84 64 82 / 50 50 40 20 ZZV 71 84 63 82 / 50 50 30 10 PHD 70 83 62 80 / 50 50 20 20 FKL 68 79 58 79 / 40 40 10 20 DUJ 67 78 57 78 / 40 40 10 20 LBE 70 83 61 80 / 50 50 20 20 BTP 68 79 58 79 / 40 40 10 20 IDI 69 80 59 80 / 40 40 10 20 ODM 68 82 63 79 / 50 50 40 20 .PBZ... MD...NONE. OH...FLOOD WATCH UNTIL 1000 PM EDT TUESDAY FOR ZONES OHZ039>041... OHZ048>050...OHZ057>059...OHZ068>069. SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT TUESDAY FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. PA...NONE. WV...NONE.
Hazardous weather outlook, Aug 26, 11:18 AM EDT, 11 hours 55 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-261900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1118 AM EDT TUE AUG 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY .THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT. THUNDERSTORMS ARE POSSIBLE AT ANY TIME. SOME OF THESE STORMS MAY CONTAIN LARGE HAIL...DAMAGING WINDS...DANGEROUS LIGHTNING AND HEAVY RAIN. A FLOD WATCH CONTINUES FOR THE NORTHERN HALF OF WESTERN PENNSYLVANIA TIL 1000 PM EDT TONIGHT, .DAYS TWO THROUGH SEVEN... .ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY WHICH MAY RESULT IN STRONG THUNDERSTORMS ONCE AGAIN. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS.
In the hours before
Local storm report, Aug 26, 10:22 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1022 PM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0955 PM NEW MARTINSVILLE WV WIND DAMAGE
08/26/03 WETZEL TREES DOWN. ALSO TREES
DOWN IN PINE GROVE.
REPORTED BY LAW
ENFORCEMENT.Local storm report, Aug 26, 10:32 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1032 PM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0955 PM COUNTYWIDE PA WIND DAMAGE
08/26/03 GREENE NUMEROUS TREES DOWN.
REPORTED BY LAW
ENFORCEMENT.Local storm report, Aug 26, 10:35 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1035 PM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1020 PM COUNTYWIDE WV WIND DAMAGE
08/26/03 MONONGALIA NUMEROUS TREES DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Aug 26, 10:52 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1052 PM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1040 PM FAIRBANKS PA WIND DAMAGE
08/26/03 FAYETTE TREES DOWN. REPORTED BY
PUBLIC.Local storm report, Aug 26, 10:57 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1057 PM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1037 PM TURKEY TOWN PA WIND DAMAGE
08/26/03 WESTMORELAND TREES DOWN ON MT PLEASANT
ROAD. REPORTED BY EMERGENCY
MANAGEMENT.Special weather statement, Aug 26, 11:05 PM EDT, 8 minutes before
MDZ001-PAZ020-021-029>032-WVZ001>004-012-021>023-041-270700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1105 PM EDT TUE AUG 26 2003 SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY BEAVER FAYETTE GREENE WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE HANCOCK MARION MARSHALL MONONGALIA OHIO WETZEL SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM EDT WEDNESDAY MORNING FOR THE FOLLOWING COUNTIES... IN WEST VIRGINIA... PRESTON TUCKER IN MARYLAND... GARRETT
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 9:29 PM EDT | Severe Thunderstorm Warning | PBZ | Brooke, Hancock, Marshall, Ohio | 46 min |
| Aug 26, 9:45 PM EDT | Severe Thunderstorm Warning | PBZ | Wetzel | 45 min |
| Aug 26, 10:04 PM EDT | Severe Thunderstorm Warning | PBZ | Monongalia | 41 min |
| Aug 26, 10:10 PM EDT | Severe Thunderstorm Warning | PBZ | Marion | 50 min |
| Aug 26, 10:19 PM EDT | Severe Thunderstorm Warning | PBZ | Preston | 41 min |
| Aug 27, 4:01 AM EDT | Severe Thunderstorm Warning | PBZ | Hancock | 59 min |
| Aug 27, 6:49 AM EDT | Severe Thunderstorm Warning | PBZ | Marshall | 56 min |
| Aug 27, 6:58 AM EDT | Flash Flood Warning | PBZ | Marshall | 4 hr |
| Aug 27, 7:05 AM EDT | Flash Flood Warning | PBZ | Monongalia, Preston | 4 hr |
| Aug 27, 7:23 AM EDT | Severe Thunderstorm Warning | PBZ | Marshall | 67 min |
| Aug 27, 8:16 AM EDT | Severe Thunderstorm Warning | PBZ | Ohio | 29 min |
| Aug 27, 9:34 AM EDT | Severe Thunderstorm Warning | PBZ | Brooke | 56 min |
| Aug 27, 2:59 PM EDT | Severe Thunderstorm Warning | PBZ | Hancock | 31 min |
| Aug 27, 3:05 PM EDT | Severe Thunderstorm Warning | PBZ | Wetzel | 55 min |
| Aug 27, 3:21 PM EDT | Severe Thunderstorm Warning | PBZ | Monongalia | 54 min |
| Aug 27, 3:29 PM EDT | Severe Thunderstorm Warning | PBZ | Marshall | 46 min |
| Aug 27, 3:35 PM EDT | Severe Thunderstorm Warning | PBZ | Preston | 85 min |
| Aug 27, 3:41 PM EDT | Tornado Warning | PBZ | Preston | 49 min |
| Aug 27, 3:44 PM EDT | Flash Flood Warning | PBZ | Marion, Monongalia, Wetzel | 3 hr |
| Aug 27, 3:48 PM EDT | Severe Thunderstorm Warning | PBZ | Marion | 57 min |
| Aug 27, 3:56 PM EDT | Flash Flood Warning | PBZ | Preston | 3 hr |
| Aug 27, 4:15 PM EDT | Severe Thunderstorm Warning | PBZ | Brooke, Hancock | 45 min |
| Aug 27, 4:21 PM EDT | Severe Thunderstorm Warning | PBZ | Ohio | 24 min |
| Aug 27, 4:31 PM EDT | Severe Thunderstorm Warning | PBZ | Preston | 44 min |
| Aug 27, 5:05 PM EDT | Severe Thunderstorm Warning | PBZ | Tucker | 55 min |
| Aug 27, 6:51 PM EDT | Flash Flood Warning | PBZ | Preston | 3 hr |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.